Asymptotic formula for the capacitance of two oppositely charged discs

W. C. Chew, J. A. Kong

Research output: Contribution to journalArticlepeer-review


Asymptotic formulae for the capacitances of two oppositely charged, identical, circular, coaxial discs and two identical, infinite parallel strips separated by dielectric slabs are derived from the dual integral equations approach. The formulation in terms of dual integral equations using transforms gives rise to relatively simple Green’s functions in the transformed space and renders the derivation of the asymptotic formulae relatively easy. The solution near the edge of the plates, a two-dimensional problem previously thought not solvable by the Wiener-Hopf technique, is solved indirectly using the method. Solution of the Helmholtz wave equation is first sought, and the solution to Laplace’s equation is obtained by letting the wavenumber go to zero. The solution away from the edge is obtained by solving the dual integral equations approximately. The total charge on the plate is obtained by matching the solution near the edge and away from the edge giving the capacitance.

Original languageEnglish (US)
Pages (from-to)373-384
Number of pages12
JournalMathematical Proceedings of the Cambridge Philosophical Society
Issue number2
StatePublished - Mar 1981

ASJC Scopus subject areas

  • Mathematics(all)


Dive into the research topics of 'Asymptotic formula for the capacitance of two oppositely charged discs'. Together they form a unique fingerprint.

Cite this